Successful resuscitation of a patient with ropivacaine‐induced asystole after axillary plexus block using lipid infusion *

@article{Litz2006SuccessfulRO,
  title={Successful resuscitation of a patient with ropivacaine‐induced asystole after axillary plexus block using lipid infusion *},
  author={Rj Litz and M. Popp and Sebastian N. Stehr and Thea Koch},
  journal={Anaesthesia},
  year={2006},
  volume={61}
}
Ropivacaine 1% 40 ml was mistakenly injected as part of an axillary plexus block in an 84‐year‐old woman. After 15 min the patient complained of dizziness and drowsiness and developed a generalised tonic‐clonic seizure followed by an asystolic cardiac arrest. After 10 min of unsuccessful cardiopulmonary resuscitation, a bolus of 100 ml of Intralipid 20% (2 ml.kg−1) was administered followed by a continuous infusion of 10 ml.min−1. After a total dose of 200 ml of Intralipid 20% had been given… 

Ropivacaine-induced toxicity with overdose suspected after axillary brachial plexus block

A rare case in which an overdose of ropivacaine was suspected of leading to a generalized convulsion following the injection of this agent for axillary brachial plexus block (ABPB) is reported and the dose is calculated in relation to the weight of the patient to prevent severe toxic complications.

Lipid rescue for treatment of delayed systemic ropivacaine toxicity from a continuous thoracic paravertebral block

A 66-year-old man underwent a left minithoracotomy for pleural biopsies and thoracentesis and symptoms resolved within an hour of cessation of the local anaesthetic and commencement of lipid rescue.

Immediate Intravenous Lipid Infusion in the Successful Resuscitation of Ropivacaine-Induced Cardiac Arrest After Infraclavicular Brachial Plexus Block

A case of bupivacaine systemic toxicity in which successful resuscitation may have been aided by the very early administration of lipid emulsion, in conjunction with effective CPR is presented, adding credence to the value of lipidEmulsion for rescue from local anesthetic systemic toxicity and also suggests the need for further study to determine the optimal timing of its administration.

Successful resuscitation following ropivacaine‐induced systemic toxicity in a neonate

A 5‐week‐old preterm infant was scheduled for inguinal hernia repair and developed cardiac depression with bradycardia, elevated T waves and widening of QRS complexes, and resuscitation by means of external chest compression, intravenous adrenaline and fluid administration was successful.

Convulsions after ropivacaine 300 mg for brachial plexus block.

Wide variation in both the dose and the plasma concentration of local anaesthetics associated with systemic toxicity are illustrated, suggesting that this patient was particularly susceptible to local anaesthetic toxicity.

Case Report Convulsions after ropivacaine 300 mg for brachial plexus block

Whether sub-clinical EEG changes identified after operation were related to this sensitivity cannot be determined, but wide variation in both the dose and the plasma concentration of local anaesthetics associated with systemic toxicity are reviewed.

Recurrence of cardiotoxicity after lipid rescue from bupivacaine-induced cardiac arrest.

This case suggests that local anesthetic systemic toxicity may recur after initial lipid rescue, and since recurrence of toxicity may necessitate administration of additional doses of lipid emulsion, a sufficient quantity of cholesterol emulsion should be available when regional anesthesia is performed.

Successful resuscitation after ropivacaine and lidocaine-induced ventricular arrhythmia following posterior lumbar plexus block in a child.

The case of a 13-yr-old girl scheduled for knee surgery under general anesthesia and posterior lumbar plexus block is reported, and a 20% lipid emulsion was successful in converting the ventricular arrhythmia to a sinus rhythm.

Successful but prolonged resuscitation after local anesthetic-induced cardiac arrest: is clonidine effective?

A case of cardiac arrest after lumbar plexus block using a combination of 0.5% bupivacaine and 2% lidocaine with epinephrine is reported and the patient was discharged four days later without any sequelae.

Failure of lipid emulsion to reverse neurotoxicity after an ultrasound-guided axillary block with ropivacaine and mepivacaine

A second convulsion after the administration of Intralipid was reported in a patient anesthetized with propofol and mechanically ventilated (to control acidosis), and it is thought it must be administered as soon as possible after intubation concomitantly with other drugs.
...

References

SHOWING 1-10 OF 12 REFERENCES

Successful resuscitation after ropivacaine-induced ventricular fibrillation.

This case demonstrates that techniques used to detect intravascular injection may reduce but not eliminate catastrophic events, and regional anesthesia using large amounts of local anesthetic should be done in locations with resuscitation equipment and by individuals trained to recognize these complications and begin early treatment.

Cardiac arrest after interscalene brachial plexus block with ropivacaine and lidocaine

It is concluded that although ropivacaine and lidocaine are often considered relatively safe local anesthetics, serious cardiovascular complications can occur after the use of these drugs.

Ropivacaine-induced cardiac arrest after peripheral nerve block: successful resuscitation.

The patient was extubated 2 h after injection of the local anesthetic and had no evident sequelae, and the electrocardiogram per- formed at that time showed no changes compared with preoperatively.

Cardiac Resuscitation After Incremental Overdosage with Lidocaine, Bupivacaine, Levobupivacaine, and Ropivacaine in Anesthetized Dogs

There were consistent differences among the local anesthetics, the sum of which suggests that larger doses and blood concentrations of ropivacaine (ROP) and lidocaine will be tolerated as compared with bupivicaine (BUP) and levobupivacane (LBUP).

Lipid Emulsion Infusion Rescues Dogs From Bupivacaine-Induced Cardiac Toxicity

It was found that infusing a lipid emulsion during resuscitation from bupivacaine-induced cardiac toxicity substantially improved hemodynamics, pmO2, and pHm and increased survival in dogs.

Pretreatment or Resuscitation with a Lipid Infusion Shifts the Dose‐Response to Bupivacaine‐induced Asystole in Rats

Lipid infusion shifts the dose‐response to bupivacaine‐induced asystole in rats and suggests a potential application for lipid infusion in treating cardiotoxicity resulting from bupvacaine.

Lipid Reversal of Bupivacaine Toxicity: Has the Silver Bullet Been Identified?

It is shown that a bolus dose of lipid can reverse an animal model of bupivacaine cardiac toxicity after standard resuscitation has failed and it seems likely that in some way the lipid is serving to more rapidly remove local anesthetic molecules from whatever binding site serves to produce the cardiovascular depression that has come to be known as bupvacaine toxicity.

A response to ‘Lipid emulsion to treat bupivacaine toxicity’

Given the rarity and severity of local anaesthetic overdose, higher grade scientific evidence is unlikely, but 500 ml bags of Intralipid 20% are introduced to the recovery and labour wards to exhort colleagues who administer large doses ofLocal anaesthetic to do the same.

Lipid emulsion to treat overdose of local anaesthetic: the gift of the glob

Fat is bad for you. It may make our food appetising, but is widely consumed in gross surfeit. In excess, fat harms our patients and impedes any anaesthetic manoeuvre. But fat may also be clinically